Children's OTC medicines could be harmful

Mar 19, 2007

Many top U.S. pediatricians say cough and cold remedies for children are not effective and can even cause harm.

A review of over-the-counter children's medicines found that elixirs like Dimetapp and Triaminic do not work as advertised and can have harmful side effects -- including infant death from accidental overdoses -- The Newark (N.J.) Star-Ledger reported.

The newspaper reported on one woman who gave her 13-year-old daughter an OTC cough remedy for children, only to have her daughter later wake up hallucinating.

Dextromethorphan and phenylephrine are two of the ingredients in most children's cough and cold remedies that are believed to be able to cause hallucinating -- as well as irregular heartbeat and other cardiovascular problems, hypertension, seizures, nervousness, dizziness, excitability, upset stomach and drowsiness, the report said.

The issue rose to the agenda after a group of prominent health officials filed a petition with the Food and Drug Administration urging drug companies to stop marketing such products.

Copyright 2007 by United Press International

Explore further: Zogenix says former obesity drug reduced seizures in study

Related Stories

Q&A: Why are antibiotics used in livestock?

7 hours ago

Wal-Mart, the world's biggest retailer, is the latest company to ask its suppliers to curb the use of antibiotics in farm animals. Here's a rundown of what's driving the decision: ...

Recommended for you

US appeals court upholds delay in Alzheimer's drug swap

May 22, 2015

A federal appeals court has rejected a drug manufacturer's appeal and affirmed a judge's order that Actavis PLC keep distributing its widely used Alzheimer's medication until after its patent expires this summer.

User comments : 0

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.